Saturday, February 23, 2013

Is my white matter showing?

No this is not me... Let's start there.
In fact I have not a clue whether this MRI is of a healthy person or one that has a life endangering tumor. I hadn't a clue either whether or not symptoms I have been having recently were related to my car accident, my age, the weather, allergies or a hyper imagination. But especially since Christmas I have had several things that have happened that cause me to ask the questions.

In 2011 I had about 2 weeks where I would get up in the morning and promptly fall over. Well having survived Breast Cancer, the fact that I couldn't stand up in the morning had me worried there was some thing going on that I needed to know about. I had an MRI then and the Neurologist who ordered it announced in reviewing it with me everything is fine! Let's just do one of your spine though. At $1500 a pop I thought, wait a minute, if nothing is wrong why do I need to do another one? So I took the report home read it and thought hmmmm this doesn't sound like nothing is going on.

The report spoke about nonenhancing nonspecific foci of periventricular and subcortical white matter T2 and FLAIR hyperintensity in the left cerebral hemisphere. What the hell DOES that mean? I pointed it out to my GP who agreed, that isn't exactly normal. I suggested to him perhaps these results reflected what chemo had done to my brain. He seemed to act like he thought that could be a possibility so I put it off on the back burner.

Then in the past several months I found myself forgetting pretty important things, like things on the stove. One incident in particular had me quite concerned (even more than possibly burning down the house.) When Allison and Chris were here for Christmas, Allison had a pair of pants that needed hemming. She came into the kitchen with the pants pinned up. I asked her who did that and she said "you did." And for the life of me I couldn't remember. I still can't remember.

At my age we have friends whose parents have dementia. My father is showing more and more signs of this himself. So obviously the idea that I, in my late 50's would already be showing these signs was more than daunting, it scared me to death. I thought about that MRI report. I wondered if they were connected.

Then my accident happened and I was paying more than usual attention to my body. I noticed my legs were burning, full of pins and needles. My face was numb. I was occasionally dizzy. My ears were ringing. Basically I had a laundry list of concerns that kept pointing me back to the obvious question, what is causing this.

I went to see my GP a couple of days ago. He ordered another MRI. He also said this, "These symptoms could be connected to the Statin drugs you have been taking." So I looked it up. Here are some of the side effects from the drug I have been taking for 6 years.

  • Headache
  • Difficulty sleeping
  • Flushing of the skin
  • Muscle aches, tenderness, or weakness (myalgia)
  • Drowsiness
  • Dizziness
  • Nausea and/or vomiting
  • Abdominal cramping and/or pain
  • Bloating and/or gas
  • Diarrhea
  • Constipation
  • Rash
  • Statins also carry warnings that memory loss, mental confusion, high blood sugar,  ear ringing, and type 2 diabetes are possible side effects.


    So here I am with what I believe is THE reason for all these very concerning symptoms. The good news is to end these symptoms all I have to do is end the drug. It takes on average 3 weeks to get back to "normal".


    I went ahead and did the MRI, scheduling a consult with a new neurologist and continue to listen to the ringing in my ears as I try to ignore the sensations in my legs. I have since been able to look at the MRI CD which is not something I can begin to understand. The place where I had the MRI I had been to in 2005 where the MRI was declared totally normal. So what happened between 2005 and 2011? And how does the 2013 MRI compare to 2011? Am I now just a victim of a statin drug or is there something else going on?

    When you are a Cancer survivor, one who found her own Cancer, I believe in not ignoring things, even at the risk of seeming neurotic.

    So my friends. Let's keep our fingers crossed. I will find out whatever I can find out. For those of you who are on Statin drugs which many of people my age are, please ask your doctor if you have had some of these symptoms. Stay on top of your own health.



    Side note: went to Dr. Nothing new to report. I'd say no statins for me! This survivor plans on living and thriving for many more years! Donate to my walk! Cuz it's the right thing to do!